Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Brownsville, TX

May 20, 2018Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 20, 2018, 10:40 PM CDT for Zapata County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 10:40 PM CDT (03:40 UTC)
Expired
May 20, 2018, 11:05 PM CDT
In force
25 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 195 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 3.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2817 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS54 KBRO 210340
SVRBRO
TXC505-210415-
/O.NEW.KBRO.SV.W.0011.180521T0340Z-180521T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
1040 PM CDT SUN MAY 20 2018

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Zapata County in Deep South Texas...

* Until 1115 PM CDT.

* At 1039 PM CDT, a severe thunderstorm was located near
  Morales-Sanchez, or 9 miles south of Bustamante, moving southwest
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lopeno and Morales-Sanchez. 

This includes US Highway 83 between mile markers 772 and 786.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2697 9913 2689 9895 2667 9902 2665 9905
      2672 9921 2673 9921 2675 9924 2679 9924
      2681 9926
TIME...MOT...LOC 0339Z 026DEG 11KT 2686 9908 

HAIL...1.00IN
WIND...60MPH
 
$$

GB
2 follow-up statements
857 
WWUS54 KBRO 210401
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
1101 PM CDT SUN MAY 20 2018

TXC505-210415-
/O.CON.KBRO.SV.W.0011.000000T0000Z-180521T0415Z/
Zapata TX-
1101 PM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN ZAPATA COUNTY...

At 1100 PM CDT, a severe thunderstorm was located over
Morales-Sanchez, or near Lopeno, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lopeno and Morales-Sanchez. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2697 9913 2689 9895 2667 9902 2665 9905
      2672 9921 2673 9921 2675 9924 2679 9924
      2681 9926
TIME...MOT...LOC 0400Z 026DEG 11KT 2680 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

GB
054 
WWUS54 KBRO 210405
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
1105 PM CDT SUN MAY 20 2018

TXC505-210414-
/O.CAN.KBRO.SV.W.0011.000000T0000Z-180521T0415Z/
Zapata TX-
1105 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ZAPATA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

LAT...LON 2697 9913 2689 9895 2667 9902 2665 9905
      2672 9921 2673 9921 2675 9924 2679 9924
      2681 9926
TIME...MOT...LOC 0402Z 026DEG 11KT 2679 9912 

$$

GB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:03 PM CDT, 37 minutes earlier.

Area forecast discussion, May 20, 10:03 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
1003 PM CDT Sun May 20 2018

.DISCUSSION...Updated near-term Pop/Wx/QPF grids to account for
radar trends. Bumped up to high-end scattered coverage through 06Z
across northern Jim Hogg and Brooks counties. Left rest of western
zones at 30% for now, as still some uncertainty as to whether
clusters of storms about 100 miles west of the Rio Grande will be
able to survive if/when they move off of the higher terrain. Text
products updated and sent.

&&

.PREV DISCUSSION... /issued 645 PM CDT Sun May 20 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Main forecast challenge is whether the line of showers
and thunderstorms, currently located about 130 miles NW of the
MFE-BRO corridor, can hold together as it approaches. Some of
this activity could merge with/be enhanced by storms moving off
the higher terrain in Mexico as well. In line with current short-
term forecast thinking, will introduce showers and possible
thunder at MFE after around midnight. Showers also a possibility
for HRL and BRO, but confidence significantly lower at this time.
Otherwise, SE winds of 10-15KT with MVFR ceilings will prevail
overnight. Conditions may improve to VFR mid-day Monday; however,
another round of isolated showers and thunderstorms is possible in
the afternoon, again favoring MFE.

PREV DISCUSSION... /issued 322 PM CDT Sun May 20 2018/

SHORT TERM (Tonight through Monday Night): Main forecast issue is
the possibility of rainfall overnight into tomorrow morning, and
how far east it will progress. Currently a broken line of
thunderstorms exists from Del Rio east to Houston, which is slowly
progressing southward. Meso models and recent trends indicate a
better chance for this line to propagate southward along the river
into Deep South Texas. Outflow will continue to help this line
southward, but associated H5 wave will be shifting NEWD through
the rest of the day and tonight, so thunderstorm activity is not
expected to quite hold it intensity as it arrives. Still, Deep
gulf moisture across the region and minimal capping, especially
the western valley, will help the remnants of these thunderstorms
into the region this evening. Have kept a good chance for
precipitation going for the overnight hours, with southerly flow
continuing to bring moisture northward. The next wave that was
expected early tomorrow morning is now expected more during the
afternoon hours, so any boundaries and low level moisture
remaining may be enough to spark more shower and thunderstorm
activity. Have returned PoP chances to the Monday forecast for
this potential.

LONG TERM (Tuesday through Sunday): The large 500 mb closed low
situated over the Desert SW states on Tues will move out to the
northeast on Wed while another large 500 mb closed low will move
into the West Coast from the eastern Pacific Thurs and Fri.
This closed low will also move up to the northeast this coming
weekend pushing into the Pacific NW state by Sunday. Meanwhile,
over the Gulf of Mex a broad weakness in the 500 mb pattern will
persist throughout much of this upcoming work week. Both the GFS
and ECMWF models maintain this broad 500 mb troffing over the Gulf
of Mex through next weekend with the ECMWF showing stronger
development over the mid level troffing versus the GFS. This
alignment of troughs/closed lows to the east and northwest will
maintain persistent 500 mb ridging over the RGV throughout the
upcoming work week. This will maintain above normal temps and
rain free conditions throughout next weekend. The broad troffing
over the Gulf of Mex will maintain the best moisture levels and
associated conv potential over the eastern half of the Gulf of
Mex with the western Gulf remaining on the dry side of the trough
axis.

The GFS and ECMWF 500 mb heights are in pretty good agreement for
the synoptic pattern through Day 7. Run to run and model to model
comparisons of the GFS/ECMWF MOS temps and pops throughout next
weekend is pretty consistent with both model sets trending towards
gradually increasing heat for the RGV this upcoming week.

Overall confidence in the upcoming forecast period is above
average.

MARINE (Now through Monday night): With the lack of a
significant surface feature in the central Plains, gradient has
weakened enough to allow winds to relax, and will continue to
slowly decrease during the next 36 hours. Winds tonight will
remain around 15 knots offshore, with lighter winds along the
coast. Winds pick back up to 15 knots along the Laguna tomorrow,
but all areas drop to 5 to 10 after sunset as surface ridging
briefly shifting westward across the northern Gulf.

Tuesday through Friday Night: Fairly broad surface ridging
extending into the Gulf of Mex this upcoming week will maintain
winds and seas below SCA levels.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

53-Schroeder/59
Hazardous weather outlook, May 20, 4:19 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
419 PM CDT Sun May 20 2018

TXZ248>257-351-353-211000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
419 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica State Park.

A few strong thunderstorms are possible this evening and
overnight, mainly west of Interstate 69-C/U. S. Highway 281. These
storms could produce locally heavy rainfall, gusty winds, and
small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the local beaches
on Monday.

Heat index values may reach 100 to 108 degrees range each
afternoon from Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of heavy rain, gusty winds, or hail
tonight to the National Weather Service office in Brownsville.

GMZ130-132-135-150-155-170-175-211000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
419 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

53

In the hours before

Special weather statement, May 20, 8:08 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
808 PM CDT SUN MAY 20 2018

TXZ249-210130-
Jim Hogg TX-
808 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JIM HOGG COUNTY UNTIL 830
PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Randado, or 14 miles south of Hebbronville, moving
northwest at 10 mph. Another strong thunderstorm was located about
10 miles southwest of Hebbronville. This storms also was tracking
northwest at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Jim Hogg
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2708 9861 2702 9880 2719 9893 2729 9865
TIME...MOT...LOC 0106Z 129DEG 7KT 2712 9875

GB
Special weather statement, May 20, 9:23 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Brownsville TX
923 PM CDT SUN MAY 20 2018

TXZ249-210315-
Jim Hogg TX-
923 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JIM HOGG COUNTY
UNTIL 1015 PM CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hebbronville High School, or near Hebbronville, moving north at 5
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 9855 2734 9854 2728 9852 2727 9852
      2717 9884 2727 9885 2727 9880 2735 9880
      2736 9863 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 0223Z 161DEG 6KT 2727 9867

GB
Special weather statement, May 20, 10:32 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1032 PM CDT SUN MAY 20 2018

TXZ248-210400-
Zapata TX-
1032 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG AND
SOUTHEASTERN ZAPATA COUNTIES UNTIL 1100 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Morales-Sanchez, or 8 miles south of Bustamante,
moving southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lopeno, Siesta Shores, Morales-Sanchez and Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2701 9910 2692 9895 2687 9895 2666 9906
      2677 9924 2679 9924 2682 9926 2683 9927
      2684 9927
TIME...MOT...LOC 0332Z 033DEG 12KT 2688 9908

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:08 PM CDTSpecial Weather StatementBROJim Hogg22 min
May 20, 9:23 PM CDTSpecial Weather StatementBROJim Hogg52 min
May 20, 10:32 PM CDTSpecial Weather StatementBROZapata28 min
May 20, 10:35 PM CDTAreal Flood AdvisoryBROJim Hogg47 min
May 20, 11:25 PM CDTSpecial Marine WarningBRO65 min
May 21, 12:35 AM CDTSpecial Marine WarningBRO55 min
May 21, 12:55 AM CDTSpecial Weather StatementBROZapata65 min
May 21, 1:01 AM CDTAreal Flood AdvisoryBROZapata89 min
May 21, 2:17 AM CDTAreal Flood AdvisoryBROZapata88 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.